Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 13, NWS Tucson, AZ

June 29, 2015Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jun 29, 2015, 3:30 PM MST for Pima County, Arizona. It was in force for 45 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2015, 3:30 PM MST (22:30 UTC)
Expired
Jun 29, 2015, 4:15 PM MST
In force
45 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 44 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 3:35 PM MSTHAIL 1.53 Se San Xavier Mission, AZHAIL TO PING PONG BALL SIZE. REPORT RELAYED VIA SHAVE.
Jun 29, 3:40 PM MSTHAIL 1.252 Wsw Sahuarita, AZHAIL TO HALF DOLLAR SIZE. REPORT RELAYED VIA SHAVE.
Jun 29, 3:50 PM MSTHAIL 13 W Sahuarita, AZQUARTER SIZED HAIL REPORTED. REPORT RELAYED VIA SHAVE. TIME OF REPORT CORRECTED BASED ON RADAR DATA.
Jun 29, 3:50 PM MSTHAIL 1.54 Ese San Xavier Missio, AZREPORTED BROKEN WINDOWS ON VEHICLES AND DAMAGE TO MOTOR HOMES. DIME SIZED HAIL BUT MAINLY HAIL OF PING PONG BALL SIZE. REPORT RELAYED VIA SHAVE.
Jun 29, 4:01 PM MSTHAIL 1.755 W Sahuarita, AZMARBLE TO GOLF BALL SIZE HAIL IN TWO WAVES. STRONG NORTH WIND. HAIL DAMAGE TO RV

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 10.5 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2015-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 298 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2015-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
298 J/kg
Mixed-layer CIN
-294 J/kg
Mixed-layer LCL
2058 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

542 
WUUS55 KTWC 292230
SVRTWC
AZC019-292315-
/O.NEW.KTWC.SV.W.0013.150629T2230Z-150629T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
330 PM MST MON JUN 29 2015

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 415 PM MST

* AT 328 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
  CAPABLE OF PRODUCING QUARTER SIZE HAIL...HEAVY RAIN AND DAMAGING 
  WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR 
  SAHUARITA...AND MOVING NORTHWEST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GREEN VALLEY...SAHUARITA...THREE POINTS...VALENCIA WEST...EAST
  SAHUARITA...SUMMIT...TUCSON ESTATES AND RYAN FIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3200 11090 3176 11097 3185 11136 3223 11129
TIME...MOT...LOC 2228Z 124DEG 11KT 3198 11103 

$$

RH
1 follow-up statement
828 
WWUS55 KTWC 292254
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
354 PM MST MON JUN 29 2015

AZC019-292315-
/O.CON.KTWC.SV.W.0013.000000T0000Z-150629T2315Z/
PIMA AZ-
354 PM MST MON JUN 29 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MST
FOR EAST CENTRAL PIMA COUNTY...

AT 352 PM MST...DOPPLER RADAR CONTINUED TO INDICATED A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...HEAVY RAIN AND 
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES 
SOUTH OF VALENCIA WEST...MOVING NORTHWEST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
GREEN VALLEY...SAHUARITA...THREE POINTS...VALENCIA WEST...EAST
SAHUARITA...SUMMIT...TUCSON ESTATES AND RYAN FIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3200 11090 3178 11101 3185 11136 3223 11129
TIME...MOT...LOC 2252Z 125DEG 12KT 3200 11113 

$$

RH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:05 PM MST, 25 minutes earlier.

Area forecast discussion, Jun 29, 3:05 PM MST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
305 PM MST MON JUN 29 2015

.SYNOPSIS...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS INTO EARLY NEXT WEEK. DAYTIME TEMPERATURES WILL
REMAIN CLOSE TO SEASONAL NORMALS INTO THIS HOLIDAY WEEKEND.

&&

.DISCUSSION...KEMX WSR-88D DETECTED A CLUSTER OF STRONG
THUNDERSTORMS SW OF TUCSON IN THE VICINITY OF KITT PEAK AT THIS
TIME. OTHER ISOLATED TO SCATTERED THUNDERSTORMS WERE OCCURRING
ACROSS MUCH OF SE ARIZONA EXCEPT ERN COCHISE COUNTY AND WRN PIMA
COUNTY. MOVEMENT OF THESE THUNDERSTORMS WAS GENERALLY WEST AROUND
15-20 KTS. THE CLUSTER OF THUNDERSTORMS SOUTHWEST OF TUCSON WILL
CONTINUE TO MOVE INTO THE TOHONO O'ODHAM NATION AND EVENTUALLY WRN
PIMA COUNTY. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS AND HAIL. EXPECT THE BULK OF SHOWERS AND THUNDERSTORMS
TO END AROUND 10 PM TO MIDNIGHT THIS EVENING. HOWEVER...HAVE
MAINTAINED A CHANCE OF SHOWERS/TSTMS MAINLY NEAR THE NEW MEXICO
BORDER LATE TONIGHT AND EARLY TUE MORNING.

THEREAFTER...STRONG HIGH PRESSURE ALOFT WILL BE CENTERED GENERALLY
OVER THE GREAT BASIN TUE-FRI. AMPLE MOISTURE IN COMBINATION WITH A
CONTINUED ELY FLOW REGIME WILL MAINTAIN THE DAILY CYCLE OF MAINLY OF
AFTERNOON AND EVENING SHOWERS/TSTMS. 29/12Z GFS/ECMWF REMAINED
SIMILAR VERSUS PREVIOUS SOLUTIONS WITH MOVING THE UPPER HIGH CLOSER
TO THE FOUR CORNERS REGION SAT...THEN EWD INTO NERN NEW MEXICO BY
NEXT MON. THIS POSITION MAY ENHANCE SHOWER/TSTM COVERAGE IN RESPONSE
TO A DEEPER SELY FLOW REGIME. HAVE NOTED THAT THE GFS DEPICTED A
WEAK UPPER LOW TO MOVE NWWD FROM SONORA INTO THE LOWER COLORADO
RIVER VALLEY SUN-MON. IF THIS FEATURE IS REALITY...SHOWER/TSTM
ACTIVITY WOULD BE INCREASED...PARTICULARLY ACROSS WRN SECTIONS. WILL
DEFER TO SUBSEQUENT SOLUTIONS FOR CONTINUITY BEFORE MAKING
SIGNIFICANT UPWARD POP ADJUSTMENTS.

HIGH TEMPS WILL GENERALLY REMAIN WITHIN A FEW DEGS OF NORMAL INTO
THIS WEEKEND.

&&

.AVIATION...VALID THRU 01/00Z.
SCATTERED TO NUMEROUS -TSRA/-SHRA WILL OCCUR THIS EVENING. THE
BULK OF THESE SHOWERS AND THUNDERSTORMS WILL BE WEST OF KTUS.
HOWEVER...ISOLATED TO SCATTERED -TSRA/-SHRA WILL OCCUR ELSEWHERE.
BRIEF WIND GUSTS MAINLY OF 40-45 KTS MAY OCCUR WITH THE STRONGER
TSRA. EXPECT -TSRA/-SHRA TO MOSTLY END BY 30/06Z...ALTHOUGH A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE MAINLY NEAR THE
NEW MEXICO BORDER INTO TUESDAY MORNING. ISOLATED TO SCATTERED
-TSRA/-SHRA WILL RETURN TUESDAY AFTERNOON. OTHERWISE...CLOUD DECKS
WILL GENERALLY BE AT OR ABOVE 10K FT AGL AND SURFACE WIND WILL BE
LESS THAN 10 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED THUNDERSTORMS WILL OCCUR ACROSS SOUTHEAST
ARIZONA THIS EVENING. THE FAVORED AREA FOR THIS ACTIVITY WILL BE
ACROSS WESTERN AND CENTRAL PIMA COUNTY WEST OF TUCSON. MEANWHILE...
THE LEAST FAVORABLE AREA FOR THUNDERSTORMS TO OCCUR WILL BE ACROSS
THE SOUTHEAST QUARTER OF COCHISE COUNTY. THE BULK OF THUNDERSTORMS
WILL END AROUND MIDNIGHT...ALTHOUGH A CHANCE OF THUNDERSTORMS WILL
CONTINUE NEAR THE NEW MEXICO BORDER INTO EARLY TUESDAY MORNING.
THEREAFTER...ADEQUATE MOISTURE AND A FAVORABLE FLOW PATTERN WILL
PROVIDE A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
TUESDAY INTO THE UPCOMING HOLIDAY WEEKEND.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

FRANCIS

In the hours before

Special weather statement, Jun 29, 1:26 PM MST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
126 PM MST MON JUN 29 2015

AZZ503-504-513-292115-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
126 PM MST MON JUN 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND SANTA CRUZ
COUNTIES UNTIL 215 PM MST...

AT 123 PM MST...DOPPLER RADAR WAS TRACKING A GROUP OF THUNDERSTORMS
OVER WESTERN SANTA CRUZ COUNTY WITH THE INDIVIDUAL STORMS MOVING TO
THE WEST AT 10 TO 15 MPH. A STRONGER STORM WAS LOCATED NEAR
TUBAC.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS WITH A
PERIOD OF HEAVY RAIN DIRECTLY UNDER THE STORMS. WATCH FOR STRONG
WINDS AND BLOWING DUST ALONG INTERSTATE 19 SOUTH OF AMADO.

LOCATIONS IMPACTED INCLUDE...
NOGALES...GREEN VALLEY...RIO RICO NORTHEAST...TUMACACORI-CARMEN...RIO
RICO SOUTHEAST...RIO RICO NORTHWEST...RIO RICO SOUTHWEST...TUBAC...
PATAGONIA...PATAGONIA LAKE...LOCHIEL...KINO SPRINGS...TUMACACORI...
RUBY...MADERA CANYON...RIO RICO...PENA BLANCA LAKE...ARIVACA LAKE...
AMADO AND ARIVACA JUNCTION.

LAT...LON 3141 11133 3187 11132 3179 11085 3133 11055
      3133 11108
TIME...MOT...LOC 2023Z 093DEG 8KT 3165 11095

CERNIGLIA
Special weather statement, Jun 29, 2:09 PM MST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
209 PM MST MON JUN 29 2015

AZZ502>504-515-292145-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-
209 PM MST MON JUN 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 245 PM
MST...

AT 207 PM MST...DOPPLER RADAR WAS TRACKING A GROUP OF STRONG
THUNDERSTORMS NEAR STATE ROUTE 286 AND THE BOBOQUIVARI
MOUNTAINS...MOVING WEST ABOUT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS WITH
A PERIOD OF HEAVY RAIN DIRECTLY UNDER THE STORMS.

LOCATIONS IMPACTED INCLUDE...
SELLS...KITT PEAK...THREE POINTS...FRESNAL CANYON...ARTESA...PAN
TAK...SAN ISIDRO...TOPAWA...LITTLE TUCSON AND SOUTH KOMELIK.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3200 11123 3168 11134 3167 11184 3190 11186
      3210 11173
TIME...MOT...LOC 2107Z 093DEG 11KT 3180 11157

CERNIGLIA
Special weather statement, Jun 29, 3:17 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
317 PM MST MON JUN 29 2015

AZZ504>506-514-292300-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE
PARK-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE-SANTA
CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL-
317 PM MST MON JUN 29 2015

AT 315 PM MST...A STRONG THUNDERSTORM WAS OVER ORACLE JUNCTION...
MOVING WEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH...BRIEF PERIODS OF HEAVY RAIN AND PEA SIZE
HAIL ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ORO VALLEY...MARANA...TORTOLITA...SADDLEBROOKE...CATALINA...ORACLE
JUNCTION...BIOSPHERE 2 AND DOVE MOUNTAIN.

LAT...LON 3265 11084 3247 11082 3239 11119 3266 11126
TIME...MOT...LOC 2215Z 083DEG 7KT 3256 11092

RH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 6:01 PM MSTSpecial Weather StatementTWC29 min
Jun 28, 6:25 PM MSTSpecial Weather StatementTWC35 min
Jun 28, 7:27 PM MSTSpecial Weather StatementTWCPinal48 min
Jun 29, 1:26 PM MSTSpecial Weather StatementTWCSanta Cruz49 min
Jun 29, 2:09 PM MSTSpecial Weather StatementTWCPima36 min
Jun 29, 2:29 PM MSTSevere Thunderstorm WarningTWCPima46 min
Jun 29, 3:00 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jun 29, 3:13 PM MSTSevere Thunderstorm WarningTWCPima47 min
Jun 29, 3:17 PM MSTSpecial Weather StatementTWCPinal43 min
Jun 29, 4:16 PM MSTSevere Thunderstorm WarningTWCPima44 min
Jun 29, 4:22 PM MSTSevere Thunderstorm WarningTWCPima, Pinal38 min
Jun 29, 4:25 PM MSTAreal Flood AdvisoryTWCPima110 min
Jun 29, 4:40 PM MSTBlowing Dust AdvisoryTWCPima, Pinal80 min
Jun 29, 4:51 PM MSTAreal Flood AdvisoryTWCPima114 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.